“About eight months after taking Propecia, I started to experience a decreased libido, night sweats and breast enlargement,” says Vince (not his real name). “I discontinued taking the medication and went to see an endocrinologist who tested my testosterone levels, which proved to be really low. I couldn’t understand how this could have happened at my age.”
Vince was diagnosed with hypogonadism - when the sex glands produce little or no hormones. This condition is often treated with testosterone therapy. Merck, the Propecia manufacturer, notes sexual dysfunction problems on its website such as difficulty achieving an erection, but also said the problems will go away for men who stop taking the drug. Merck states the following:
In clinical studies for PROPECIA, a small number of men experienced certain sexual side effects, such as less desire for sex, difficulty in achieving an erection, or a decrease in the amount of semen. Each of these side effects occurred in less than 2 percent of men and went away in men who stopped taking PROPECIA because of them.
However, many doctors such as neuro-endocrinologist Dr. Alan Jacobs say that complete impotence is not unusual even among men who have stopped taking the drug. “I have recently seen an increasing number of men who have developed significant degrees of clinical hypogonadism - low sex drive, erectile dysfunction, reduced sexual sensations and listlessness, fatigue and/or “brain fog” - while either taking finasteride or after stopping the medication, even long after stopping it,” he said in an online forum.
Vince has been on testosterone therapy for seven years, which is in itself another concern. “An argument could be made that I had hypogonadism prior to taking Propecia,” he adds. “However, why is it that these side effects never bothered me before? I attribute these side effects to Propecia and I have the medical evidence to substantiate a Propecia lawsuit.”
READ MORE PROPECIA LEGAL NEWS
Propecia carries a label warning that the drug could cause impotence in 2 percent of users but says symptoms would return to normal when stopped. Ben read that label in 2010, when he was 43 years old. In 2012, the label was changed, stating that some symptoms could persist. Those warnings came too late for Vince and Ben.